New Mexico, 2014

Tornado and Flash Flood in New Mexico, September 29, 2014

September 29, 2014 · NWS ABQ · 25 events in 10 counties and zones

An upper level low passing to the north of New Mexico steered a polar jet overhead. The right entrance region of the jet crossed south central to east central areas increasing dynamic forcing and the threat for severe weather as abundant moisture as well as instability were also present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level low passing to the north of New Mexico steered a polar jet overhead. The right entrance region of the jet crossed south central to east central areas increasing dynamic forcing and the threat for severe weather as abundant moisture as well as instability were also present. By early afternoon a long line of showers and thunderstorms had developed across the northern mountains with another line extending from Raton down the eastern plains to Carrizozo. Many of these embedded storms became severe with large hail, high wind, and even a tornado reported. The activity continued into the late night hours across Quay and Roosevelt counties before exiting east into Texas right around midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 29, 12:41 PM MST, 25 minutes earlier.

Area forecast discussion, Sep 29, 12:41 PM MST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
141 PM MDT MON SEP 29 2014

.UPDATE...
UPDATED ZONES TO ISSUE SEVERE THUNDERSTORM WATCH 509 FOR MUCH OF
THE AREA ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN UNTIL 9 PM
MDT.

44

&&

.PREV DISCUSSION...1210 PM MDT MON SEP 29 2014...
.AVIATION...
18Z TAF CYCLE
SCATTERED TO NUMEROUS TSRA WILL BE AREA WIDE THIS AFTERNOON WITH
STRONG TO SEVERE STORMS IMPACTING AREAS EAST OF THE CENTRAL MTN
CHAIN STARTING AROUND 20Z. LARGE HAIL...50 MPH WIND GUSTS AND HEAVY
DOWNPOURS ARE THE MAIN THREATS FOR IMPACT AREAS. RELATIVELY BRIEF
MVFR CIGS/VISBY POSSIBLE WITH TSRA ALONG WITH BRIEF MTN TOP
OBSCURATION. ADDED TEMPO GROUPS FOR MOST SITES EXCEPT KGUP AS
AFTN DEVELOPMENT CONTINUES. ALSO ADDED GS FOR KLVS BETWEEN 20 AND
23Z. STORMS SHOULD EXIT THAT STATE BY 6Z LEADING TO POSSIBLE
PATCHY FOG DEVELOPMENT ACROSS THE EAST CENTRAL AND SOUTH EAST
PLAINS.

32

&&

.PREV DISCUSSION...318 AM MDT MON SEEP 29 2014...
.SYNOPSIS...
A STORM SYSTEM OVER THE GREAT BASIN AND DESERT SOUTHWEST WILL
PROGRESS EAST TODAY INTO THE CENTRAL AND SOUTHERN ROCKIES AND
INTERACT WITH ABUNDANT ATMOSPHERIC MOISTURE...PRODUCING SCATTERED
TO NUMEROUS THUNDERSTORMS ACROSS NEW MEXICO THROUGH TONIGHT. SOME
STORMS MAY BECOME SEVERE THIS AFTERNOON ACROSS CENTRAL NEW
MEXICO...WITH THE FOCUS SHIFTING INTO THE EASTERN PLAINS THIS
EVENING AND OVERNIGHT. A PACIFIC FRONT WILL PUSH EAST ACROSS THE
AREA TONIGHT AND MUCH DRIER AIR WILL SETTLE IN ON
TUESDAY...COINCIDING WITH THE LAST DAY OF THE MONSOON SEASON. WITH
THE DRIER AIR COMES LOWER LOW TEMPERATURES AND LARGER DIURNAL
TEMPERATURE RANGES. A SECOND TROUGH WILL IMPACT THE SOUTHERN
ROCKIES AND NORTHERN NEW MEXICO LATE WEDNESDAY INTO EARLY THURSDAY
WITH A REINFORCING COLD FRONT. A FEW SHOWERS MAY ACCOMPANY THIS
FEATURE...WITH A DUSTING OF SNOW POSSIBLE ACROSS THE PEAKS OF THE
NORTHERN MOUNTAINS WEDNESDAY NIGHT INTO THURSDAY MORNING. A
WARMING TREND WILL KICK-OFF ON FRIDAY AND CONTINUE THROUGH THE
WEEKEND AS A RIDGE OF HIGH PRESSURE STRENGTHENS OVER THE REGION.

&&

.DISCUSSION...
THE FOCUS FOR THE NEXT 24 HOURS WILL BE ON AN INCREASING THREAT
FOR SEVERE THUNDERSTORMS ACROSS CENTRAL AND EASTERN PORTIONS OF
THE FORECAST AREA AS A SHORTWAVE TROUGH ROTATES EAST AROUND THE
UPPER LOW...CURRENTLY OVER THE NV/UT STATE LINE. BOTH 00Z AND 06Z
NAM12 0-6KM BULK SHEAR VALUES ARE EASILY SUPPORTIVE OF SUPERCELL
THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
THE SPC DAY 1 CONVECTIVE OUTLOOK CONTAINS A SLIGHT RISK AREA THAT
INCLUDES MUCH OF EASTERN AND SOUTH CENTRAL NEW MEXICO. HOWEVER...
BOTH THE 00Z AND 06Z NAM12 RUNS SHOW CONVECTIVE PARAMETERS
SUPPORTIVE OF A SEVERE THREAT BACKED UP TO THE RIO GRANDE THIS
AFTERNOON...SO WE'VE ADDED A MENTION OF SEVERE A TAD FURTHER WEST
OF THE SLIGHT RISK AREA. THE IMPACT WINDOW FOR THE ALBUQUERQUE AND
SANTA FE METROS IS BETWEEN 1-5 PM MDT. THE EASTWARD PROGRESSION
OF THE SHORTWAVE WILL FOCUS CONVECTION ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN THIS EVENING WITH THE POTENTIAL FOR A FEW
STORMS TO PERSIST BEYOND MIDNIGHT ACROSS THE FAR EASTERN PLAINS.

MUCH DRIER AIR WILL SETTLE-IN ACROSS THE FORECAST AREA TUESDAY
BEHIND THE PACIFIC FRONT...EFFECTIVELY ENDING THE 2014 NORTH
AMERICAN MONSOON COINCIDENT WITH THE LAST DAY OF OUR LOCALLY
DEFINED MONSOON SEASON. AN OPEN WAVE TROUGH IS FORECAST TO DROP
OUT OF THE NORTHWEST AND MOVE ACROSS THE SOUTHERN ROCKIES AND
NORTHERN NEW MEXICO LATE WEDNESDAY INTO EARLY THURSDAY...BRINGING
A REINFORCING FRONT. A FEW SHOWERS ARE POSSIBLE...MAINLY ACROSS
THE NORTHERN MOUNTAINS LATE WEDNESDAY INTO EARLY THURSDAY AS THE
TROUGH PUSHES OVER. THE HIGHER PEAKS OF THE NORTHERN MOUNTAINS MAY
EVEN SEE A DUSTING OF SNOW.

EVEN DRIER AIR WILL OVERTAKE THE REGION AFTER THE TROUGH
PASSAGE...AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE DESERT
SOUTHWEST. HIGH FORECAST CONFIDENCE ON THE UPPER HIGH EVOLUTION
LATE NEXT WEEK INTO THE WEEKEND WITH VERY GOOD AGREEMENT AMONG THE
00Z GFS AND ECMWF. TEMPERATURES WILL TREND UP FROM FRIDAY THROUGH
THE WEEKEND...WITH ABOVE NORMAL HIGHS AREAWIDE.

11

&&

.FIRE WEATHER...
AN UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY OVER NEVADA AND UTAH
WILL SPEED UP AS IT WORKS INTO THE CENTRAL ROCKIES TODAY. THIS
SYSTEM WILL BRING SCATTERED TO NUMEROUS SHOWERS AND STORMS TO NM
TODAY WITH A PACIFIC FRONT SWEEPING IN FROM THE WEST BY LATE IN THE
AFTERNOON. WITH THE DRIER/COOLER PACIFIC AIR FILLING INTO THE
WESTERN THIRD OF THE STATE...STORMS WILL BE DECREASING THERE BY LATE
AFTERNOON WITH THE FOCUS SHIFTING TO CENTRAL TO EASTERN PARTS OF THE
STATE BY THE EVENING. BREEZY CONDITIONS WILL PERSIST IN THE
NORTHEAST...AND TEMPERATURES WILL HOLD NEAR OR JUST SLIGHTLY BELOW
AVERAGE. MINIMUM RH WILL FALL TO NEAR 20 PERCENT IN WEST CENTRAL
ZONES BY LATE AFTERNOON IN THE WAKE OF THE FRONT...BUT ELSEWHERE
VALUES WILL BE MUCH HIGHER. GUSTY AND PERHAPS SEVERE OUTFLOW GUSTS
FROM THUNDERSTORMS WILL BE POSSIBLE ALONG WITH POTENTIAL FOR HAIL.
THERE IS HIGH POTENTIAL FOR MOST CENTRAL TO EASTERN ZONES TO OBSERVE
SOME RAINFALL...BUT THE QUICK MOVEMENT OF STORMS WILL LIKELY LIMIT
AMOUNTS SOME. MOST OF THE PRECIPITATION WILL BE EAST/NORTHEAST OF NM
BY MIDNIGHT AS THE UPPER LOW EJECTS QUICKLY.

BY TUESDAY MORNING DRY AND COOLER AIR LEFT IN THE WAKE OF THE
DEPARTING LOW PRESSURE SYSTEM. IN FACT...SEVERAL HIGH TERRAIN AREAS
IN WESTERN TO NORTHERN ZONES WILL LIKELY OBSERVE FREEZING
TEMPERATURES BY DAWN TUESDAY...A CATALYST FOR SEASONAL CURING OF
FUELS. INTO THE AFTERNOON TUESDAY...BREEZES WILL BE LIGHT TO
MODERATE AT THE SURFACE/20FT LEVEL WITH WESTERLY FLOW ALOFT
INHIBITING ANY SUBTROPICAL MOISTURE FROM RETURNING. THE FLOW IN THE
BOUNDARY LAYER SHOULD BE SUFFICIENT TO KEEP FAIR TO GOOD VENTILATION
RATES THROUGH WEDNESDAY.

A SHORT WAVE TROUGH WILL THEN TRAVERSE THE CENTRAL ROCKIES WEDNESDAY
NIGHT/THURSDAY...AND THE DRIER/COOLER AIR WILL BE REINFORCED IN NEW
MEXICO WITH THE ATTENDANT FRONT. SOME BREEZY CONDITIONS WILL
ACCOMPANY THE LEADING EDGE OF THE FRONT...AND SCATTERED LIGHT RAIN
AND EVEN SOME HIGH ELEVATION SNOW SHOWERS WILL BE POSSIBLE WEDNESDAY
NIGHT AND THURSDAY. HAINES INDICES WILL REMAIN SUPPRESSED THROUGH
THIS TIME...AND POOR VENTILATION MAY CROP UP BY
THURSDAY...FRIDAY...AND SATURDAY...ESPECIALLY IN CENTRAL TO WESTERN
ZONES. TO CLOSE OUT THE WEEK...HIGH PRESSURE ALOFT WILL SWELL OVER
THE BAJA AND GREATER SOUTHWEST STATES...SUPPRESSING STRONG WINDS AND
ALLOWING TEMPERATURES TO CLIMB BACK ABOVE AVERAGE BY THE WEEKEND.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44
Hazardous weather outlook, Sep 29, 4:04 AM MST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
504 AM MDT MON SEP 29 2014

NMZ501>540-301200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
504 AM MDT MON SEP 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE RIO GRANDE
VALLEY EAST TO NEAR THE TEXAS BORDER THIS AFTERNOON AND EVENING
WHERE LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. THE FOCUS FOR
STORMS WILL BE ACROSS CENTRAL NEW MEXICO THIS AFTERNOON...SHIFTING
EAST TO OVER THE EASTERN PLAINS BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY FOR CENTRAL AND EASTERN
NEW MEXICO DUE TO THE THREAT FOR SEVERE THUNDERSTORMS.

11

The radar

The Albuquerque radar (KABX), 22 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

16 hail, 7 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bernalillo

When
September 29, 1:06 PM MST to 1:10 PM MST
Where
Bernalillo County, (Abq)albuquerque Intl Airport
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.040, -106.620

The Albuquerque ASOS recorded a thunderstorm wind gust from the south at 62 mph during the afternoon hours of the 29th.

Thunderstorm Wind, Bernalillo

When
September 29, 1:10 PM MST to 1:15 PM MST
Where
Bernalillo County, 2.82 mi NNE of Kirtland Afb
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Other Federal Agency
Coordinates
35.090, -106.590

Safety director at the Expo New Mexico reported that the festival tent for the Rio Grande Arts and Crafts fair was destroyed due to thunderstorm wind.

Hail, San Juan

When
September 29, 2:05 PM MST to 2:15 PM MST
Where
San Juan County, Navajo Dam
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.810, -107.610

Thunderstorm Wind, Lincoln

When
September 29, 2:27 PM MST to 2:33 PM MST
Where
Lincoln County, 5.38 mi WSW of Oscuro
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
33.440, -106.130

Thunderstorm Wind, Lincoln

When
September 29, 2:30 PM MST to 2:35 PM MST
Where
Lincoln County, 7.62 mi W of Oscuro
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.500, -106.180

Thunderstorm wind gust to 59 mph recorded at the WSMR Oscura Range Camp.

Hail, Rio Arriba

When
September 29, 2:55 PM MST to 3:00 PM MST
Where
Rio Arriba County, Dulce
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
36.930, -107.000

Tribal police reported hail up to 1.5 inches in Dulce.

Hail, Rio Arriba

When
September 29, 3:00 PM MST to 3:05 PM MST
Where
Rio Arriba County, 0.69 mi N of Dulce
Measured
1 in hail
Property damage
$20,000
Reported by
COOP Observer
Coordinates
36.940, -107.000

Observer reported quarter size hail that damaged car windshields and dented vehicles.

Hail, Guadalupe

When
September 29, 3:05 PM MST to 3:12 PM MST
Where
Guadalupe County, Vaughn
Measured
1 in hail
Reported by
Public
Coordinates
34.600, -105.200

Hail, Rio Arriba

When
September 29, 3:05 PM MST to 3:15 PM MST
Where
Rio Arriba County, 0.69 mi N of Dulce
Measured
1.25 in hail
Property damage
$30,000
Reported by
COOP Observer
Coordinates
36.940, -107.000

Significant damage to vehicles and skylights.

Hail, Harding

When
September 29, 3:20 PM MST to 3:30 PM MST
Where
Harding County, 0.89 mi SE of Mosquero
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.770, -103.950

Ground was covered by hail.

Hail, Harding

When
September 29, 3:24 PM MST to 3:30 PM MST
Where
Harding County, 1.12 mi E of Mosquero
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.780, -103.940

Hail was mostly pea size with a few quarter size stones.

Thunderstorm Wind, Rio Arriba

When
September 29, 3:25 PM MST to 3:35 PM MST
Where
Rio Arriba County, 7.22 mi E of Monero
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.890, -106.730

Observer was unable to stand up because the winds were so strong.

Tornado, Rio Arriba

When
September 29, 3:25 PM MST to 3:35 PM MST
Where
Rio Arriba County, 2.61 mi E of Monero to 4.79 mi ENE of Monero
Rating
EF1
Path length
2.26 mi
Path width
700 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.903, -106.813

A tornado traveled slightly north of due east through complex terrain of the Lazy Triangle Anchor Ranch, passing less than one quarter mile north of the ranch headquarters located near the intersection of U.S. Highway 64/84. The tornado traveled through terrain ranging from 7500 feet to 9800 feet in elevation. Numerous if not hundreds of large diameter pine trees and cedars were snapped and/or twisted and subsequently uprooted along the first one to one and a half miles. An old long-standing chapel dating back to the 1940s was destroyed. A 6-ft long 4x6 beam was tossed 150 yards. The main ranch residence suffered considerable damage including complete removal of it's pitched roof that was carried 50 yards to the east northeast. A bunkhouse and other storage buildings sustained significant damage. Winds were estimtated at 110 mph, the upper end of EF-1.

Hail, Rio Arriba

When
September 29, 3:27 PM MST to 3:30 PM MST
Where
Rio Arriba County, 7.22 mi E of Monero
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.890, -106.730

Thunderstorm Wind, Rio Arriba

When
September 29, 3:27 PM MST to 3:37 PM MST
Where
Rio Arriba County, 7.22 mi E of Monero
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.890, -106.730

Trained spotter reported downed power lines and debris on the highway west of Chama.

Hail, Harding

When
September 29, 3:32 PM MST to 3:35 PM MST
Where
Harding County, 8.44 mi E of Mosquero
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.790, -103.810

Hail, San Miguel

When
September 29, 4:00 PM MST to 4:10 PM MST
Where
San Miguel County, 0.56 mi E of Trementina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.460, -104.490

Hail, Harding

When
September 29, 4:14 PM MST to 4:24 PM MST
Where
Harding County, 16.37 mi ESE of Mosquero
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.690, -103.690

Quarter size hail was reported 2 miles south of Mitchell Ranch headquarters.

Thunderstorm Wind, Union

When
September 29, 4:45 PM MST to 4:55 PM MST
Where
Union County, Sedan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.150, -103.130

Trained spotters' apricot tree was wrecked due to high winds. Most of the leaves were gone after thunderstorm came through.

Hail, De Baca

When
September 29, 5:20 PM MST to 5:25 PM MST
Where
De Baca County, 4.61 mi W of Ft Sumner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.480, -104.320

Dime to quarter size hail, put holes through the screen in patio door.

Hail, De Baca

When
September 29, 5:27 PM MST to 5:37 PM MST
Where
De Baca County, 0.69 mi N of Ft Sumner
Measured
1.75 in hail
Reported by
Public
Coordinates
34.480, -104.240

Hail, De Baca

When
September 29, 5:30 PM MST to 5:40 PM MST
Where
De Baca County, 0.9 mi NW of Ft Sumner
Measured
1.25 in hail
Reported by
Public
Coordinates
34.480, -104.250

Hail, De Baca

When
September 29, 5:31 PM MST to 5:41 PM MST
Where
De Baca County, 0.69 mi N of Ft Sumner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.480, -104.240

Two inches of quarter size hail on the ground.

Flash Flood, De Baca

When
September 29, 5:56 PM MST to 7:30 PM MST
Where
De Baca County, 0.57 mi NNW of Ft Sumner to 0.53 mi NNW of Ft Sumner
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.477, -104.245

US 84 at the railroad underpass was flooded due to heavy rain and hail. US 84 at mile marker 0.3 was under deep water through the railroad underpass due to heavy rain and hail.

Hail, Curry

When
September 29, 6:47 PM MST to 6:50 PM MST
Where
Curry County, Melrose
Measured
0.88 in hail
Reported by
Public
Coordinates
34.430, -103.630

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyThe tornado archive for New Mexico, 2014Warnings in New Mexico, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538171, 538172, 538173, 538174, 538175, 538176, 538180, 538178, 538189, 538195, 538194, 538196, 538581, 538192, 538193, 538186, 538197, 538198, 538199, 538200, 538201, 538203, 538202, 538206, 538204.